New insights into liver damage in men who use body-building supplements – ScienceDaily
Reported in a study in Alimentary pharmacology and therapeutics, 44 men with liver damage attributed to freely available bodybuilding supplements experienced a uniform and distinctive pattern of signs and symptoms that were often long-term and difficult to treat and were associated with disabilities and weight loss.
All study participants, who were enrolled in the National Institute of Health-supported Drug-Induced Liver Injury Network, had jaundice (a yellowing of the eyes and skin) and most had generalized itching leading to hospitalization in 71 percent of the patients, although no one died or needed a liver transplant.
Researchers often found that the products ingested often contain illegal anabolic steroids that are not precisely stated on the label.
“Anabolic steroids should only be used under the strict supervision of a physician,” said lead author Dr. Andrew Stolz, from the University of Southern California, Los Angeles. “Patients should inform their health care providers if they are taking any form of dietary supplement and should be particularly suspicious of bodybuilding supplements that may contain unauthorized or regulated anabolic steroids from the US Drug Enforcement Administration.”
Material supplied by Wiley. Note: Content can be edited for style and length.
- Andrew Stolz, Victor Navarro, Paul H. Hayashi, Robert J. Fontana, Huiman X. Barnhart, Jiezhun Gu, Naga P. Chalasani, Maricruz M. Vega, Herbert L. Bonkovsky, Leonard B. Seeff, Jose Serrano, Bharathi Avula, Ikhlas A. Khan, Elizabeth T. Cirulli, David E. Kleiner, Jay H. Hoofnagle. Severe and long-term cholestasis in 44 young men who use bodybuilding supplements: assessment of genetic, clinical and chemical risk factors. Alimentary pharmacology and therapeutics, 2019; DOI: 10.1111 / apt.15211
Quote this page:
Wiley. “New insights into liver damage in men who use supplements for physique.” ScienceDaily. ScienceDaily, April 3, 2019.
Wiley. (2019, April 3). New insights into liver damage in men who use supplements for physique. ScienceDaily. Retrieved 3 April 2019 via www.sciencedaily.com/releases/2019/04/190403101112.htm
Wiley. “New insights into liver damage in men who use supplements for physique.” ScienceDaily. www.sciencedaily.com/releases/2019/04/190403101112.htm (opened on 3 April 2019).
This content was originally published here.